May 1, 2005
Just dignosed:CD4-274;VL-53100. My question:I am somewhat overweight. Before I knew of my diagnosis I used to take diet pills to aid me in my weigh loss. I stopped taking them as soon as I learned of my HIV. I have noticed that I have started to regain my weight again. Do you think I could still resume taking these pills for a while again?? My doctor wants to see another set of labs before he decides to begin treatment. Are diet pills somewhat damaging/drastic on one's body? I would like to lose some of this body fat which I have regained. Thanks for everything!!
| Response from Dr. Wohl
There are different types of diet pills and the answer depends on what you are planning on taking and how overweight you are. There can be major drug-drug interactions between HIV medications and other agents. This could lead to too low a level of the HIV medicine in your blood and increased risk for treatment failure and resistance. Or, the interaction can produce very high levels of the non-HIV medication causing side effects.
If you are severely overweight there are medical and surgical treatments that may be of considerable benefit and would need to be accomodated when prescribing HIV therapy. However, if the diet pills are over-the-counter and you are not suffering from severe obesity I would be more concerned about whether these pills do enough good long term to be worth taking. That you need to keep going back on them is not a good sign.
I think rather than trying to have your diet pills and HIV therapy too it would be more prudent to have a professional (nutritionist, physician with expertise in scientifically based weight loss programs) address your weight problem and devise a healthy approach to long term weight reduction that includes diet modification and exercise.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.